Severe Cutaneous Adverse Reactions to Drugs in Latin America: The RACGRAD Study
Rojas Mejía DV1, Zwiener RD2, Cardona Villa R3, Ramírez LF1, Silva Espinosa DL1, Zanacchi VA4, Piraino Sosa P5, Ensina LF6, Giavina Bianchi P7, Coelho Portilho N7, Vivolo Aún M7, Matos Benavides E8, Martínez Ruíz DM1, Jares E9, Serrano Reyes CD1
1Fundación Valle del Lili, Universidad Icesi, Cali, Colombia
2Hospital Universitario Austral, Buenos Aires, Argentina
3Universidad de Antioquia, Medellín, Colombia
4Hospital San Roque de Córdoba, Cordoba, Argentina
5Hospital Central, Asunción, Paraguay
6Universidad Federal de São Paulo (UNIFESP), Sao Pablo, Brasil
7Universidad de São Paulo (USP), Sao Pablo, Brasil
8Instituto Nacional de Salud del Niño, Lima, Perú
9Fundación LIBRA, Buenos Aires, Argentina
J Investig Allergol Clin Immunol 2021; Vol 31(4)
Background: Severe cutaneous adverse reactions to drugs (SCARs) are associated with high morbidity and mortality and with sequelae.
Objective: To characterize patients with SCARs in 8 health care institutions in Latin America.
Methods: We performed a cross-sectional, descriptive, multicenter study of patients diagnosed with SCARs in Latin America between January 2009 and December 2018. The analysis was carried out using a database in BD Clinic.
Results: We collected 70 patients, of whom 42 (60%) were women. Mean age was 38.7 years. Forty-two patients (60%) had DRESS-DIHS, 12 (17.1%) TEN, 5 (7.1%) SJS, 6 (8.5%) AGEP, 4 (5.7%) other reactions not classified as SCARs, and 1 (1.4%) overlapping SJS-TEN. The main causative drugs were aromatic anticonvulsants in 31 cases (44.3%), ß-lactam antibiotics in 11 cases (15.7%), and non–ß-lactam antibiotics in 6 cases (8.6%). In all of the cases, the suspected drug was withdrawn at the first sign of a SCAR. Sixty-six patients (94.2%) received anti-inflammatory treatment, mostly systemic corticosteroids. Complications occurred in 53 cases (75.7%), and 3 patients died (4.3%). Thirteen patients (18.6%) had sequelae.
Conclusions: This is the first multicenter report on SCARs in Latin America. DRESS-DIHS was the most frequently reported clinical entity, and anticonvulsants were the main triggers. Most of the patients received systemic corticosteroids. Complications were frequent, and 3 patients died.
Key words: Drug eruptions, Stevens-Johnson syndrome, Toxic epidermal necrolysis, DRESS, Acute generalized exanthematous pustulosis, Latin America